American Journal of Medical Case Reports
ISSN (Print): 2374-2151 ISSN (Online): 2374-216X Website: http://www.sciepub.com/journal/ajmcr Editor-in-chief: Samy, I. McFarlane
Open Access
Journal Browser
Go
American Journal of Medical Case Reports. 2018, 6(1), 1-3
DOI: 10.12691/ajmcr-6-1-1
Open AccessCase Report

A Case of Euglycemic Diabetic Ketoacidosis due to Canagliflozin Complicated by Takotsubo Cardiomyopathy

Muzammil Khan1, , Shaza Khalid1, Asghar Marwat1 and Hassan Mehmood1

1Department of Internal Medicine, Conemaugh Memorial Medical Center/ Temple University, 1086 Franklin Street, Johnstown, PA, 15905, USA

Pub. Date: January 30, 2018

Cite this paper:
Muzammil Khan, Shaza Khalid, Asghar Marwat and Hassan Mehmood. A Case of Euglycemic Diabetic Ketoacidosis due to Canagliflozin Complicated by Takotsubo Cardiomyopathy. American Journal of Medical Case Reports. 2018; 6(1):1-3. doi: 10.12691/ajmcr-6-1-1

Abstract

Sodium-glucose co-transporter-2 (SGLT-2) inhibitor is the latest class of anti diabetic medication that improves glycemic control in insulin independent fashion by increasing urinary loss of filtered glucose. Since its introduction in 2013, several cases of euglycemic DKA have been reported in patients being treated with SGLT-2 inhibitors. Blood glucose levels in range lower than expected for DKA makes the diagnosis challenging if clinical suspicion for euglycemic DKA is not high. We report a case of a patient being treated with canagliflozin who presented with DKA, AKI and mild hyperglycemia that was complicated by stress-induced cardiomyopathy.

Keywords:
sodium-glucose co-transporter-2 (SGLT-2) inhibitor euglycemic DKA

Creative CommonsThis work is licensed under a Creative Commons Attribution 4.0 International License. To view a copy of this license, visit http://creativecommons.org/licenses/by/4.0/

References:

[1]  Gelaye A, Haidar A, Kassab C, Kazmi S, Sinha P. Severe ketoacidosis associated with canagliflozin (Invokana): a safety concern. Case reports in critical care. 2016 Mar 21; 2016.
 
[2]  Candelario N, Wykretowicz J. The DKA that wasn't: a case of euglycemic diabetic ketoacidosis due to empagliflozin. Oxford medical case reports. 2016 Jul 1; 2016(7):144-6.
 
[3]  Devineni D, Polidori D. Clinical pharmacokinetic, pharmacodynamic, and drug–drug interaction profile of canagliflozin, a sodium-glucose co-transporter 2 inhibitor. Clinical pharmacokinetics. 2015 Oct 1; 54(10):1027-41.
 
[4]  Kelmenson DA, Burr K, Azhar Y, Reynolds P, Baker CA, Rasouli N. Euglycemic Diabetic Ketoacidosis With Prolonged Glucosuria Associated With the Sodium-Glucose Cotransporter-2 Canagliflozin. Journal of Investigative Medicine High Impact Case Reports. 2017 Jun; 5(2):2324709617712736.
 
[5]  Rosenthal N, Meininger G, Ways K, Polidori D, Desai M, Qiu R, Alba M, Vercruysse F, Balis D, Shaw W, Edwards R. Canagliflozin: a sodium glucose co‐transporter 2 inhibitor for the treatment of type 2 diabetes mellitus. Annals of the New York Academy of Sciences. 2015 Nov 1; 1358(1):28-43.
 
[6]  US Food and Drug Administration. SGLT2 inhibitors: drug safety communication–labels to include warnings about too much acid in the blood and serious urinary tract infections [Internet]. FDA Drug Safety Communication. 2015 Dec.
 
[7]  Erondu N, Desai M, Ways K, Meininger G. Diabetic ketoacidosis and related events in the canagliflozin type 2 diabetes clinical program. Diabetes Care. 2015 Jul 22:dc151251.
 
[8]  US Food and Drug Administration. FDA Drug Safety Communication: FDA warns that SGLT2 inhibitors for diabetes may result in a serious condition of too much acid in the blood. Bethesda, MD: US Food and Drug Administration, 2015 May 15. 2015 May 15.
 
[9]  Modi A, Agrawal A, Morgan F. Euglycemic Diabetic Ketoacidosis: A Review. Current Diabetes Reviews. 2017 Jun 1; 13(3):315-21.
 
[10]  Ogawa W, Sakaguchi K. Euglycemic diabetic ketoacidosis induced by SGLT2 inhibitors: possible mechanism and contributing factors. Journal of diabetes investigation. 2016 Mar 1; 7(2):135-8.
 
[11]  Clement M, Senior P. Euglycemic diabetic ketoacidosis with canagliflozin. Canadian Family Physician. 2016 Sep 1; 62(9):725-8.
 
[12]  Sato H, Tateishi H, Uchida T. Takotsubo-type cardiomyopathy due to multivessel spasm. Clinical aspect of myocardial injury: from ischemia to heart failure. 1990; 56.